Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Flagstaff, AZ

July 10, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 10, 2018, 1:14 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 1:14 PM MST (20:14 UTC)
Expired
Jul 10, 2018, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:00 PM MSTFLASH FLOOD10 Nnw Jerome, AZYAVAPAI FLOOD CONTROL GAUGE AT PERKINSVILLE REPORTED AT LEAST A 2.28 FOOT RISE ON THE VERDE RIVER DOWNSTREAM OF THE FLASH FLOOD WARNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS55 KFGZ 102014
FFWFGZ
AZC025-102315-
/O.NEW.KFGZ.FF.W.0003.180710T2014Z-180710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
114 PM MST TUE JUL 10 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 415 PM MST

* At 112 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the area 10 to 20 miles northwest of Jerome. Up 
  to three inches of rain has already fallen with additional 
  downpours likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3488 11218 3482 11218 3475 11216 3474 11221
      3477 11226 3483 11222 3489 11222

$$

McCollum
1 follow-up statement
462 
WGUS75 KFGZ 102106
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
206 PM MST TUE JUL 10 2018

AZC025-102315-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-180710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
206 PM MST TUE JUL 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
YAVAPAI COUNTY...

At 202 PM MST, NWS doppler radar indicated that thunderstorms 
continued to produce heavy rain across the area 10 to 20 miles 
northwest of Jerome. Radar is estimating over 4 inches of rainfall 
across this area over the past two hours. 

This includes the following streams and drainages...Munds Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3488 11218 3482 11218 3475 11216 3474 11221
      3477 11226 3483 11222 3489 11222

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:17 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 9:17 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
917 AM MST Tue Jul 10 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
this week, with daily rounds of showers and thunderstorms.

&&

.DISCUSSION...A moist monsoon air mass is entrenched across
Arizona. Starting out today locations west of Interstate-17 and
north of Interstate-40 are seeing mostly sunny skies. The highest
moisture values run from Prescott and Flagstaff northward to the
Kaibab Plateau. The intersection of sun and moisture suggests the
most active areas will be from Prescott and Flagstaff northward to
the kaibab plateau. The flow turns more southerly by this evening
with a few storms possibly running northward across the Little
Colorado River valley. The instability is not particularly strong
today but the air mass is moist with localized downpours and
flooding the most likely product of storms. If you are out hiking
in rocky areas keep an eye to the sky and a ear out for thunder.

An easterly wave (inverted trough of low pressure) can be seen on
the water vapor satellite image this morning over the Arizona/New
Mexico boarder near and south of the White Mountains. This has
allowed light showers to continue in southern Apache and Navajo
Counties this morning. These showers have been moving west-
northwest.

The inverted trough will provide lift today even though morning
cloud cover may limit surface heating. The ongoing showers
generally southeast of Winslow will continue and increase in
intensity through the morning. Storm development will spread west
and northwestward through the day. The greatest coverage today is
expected to be from White Mountains northwestward to the Kaibab
Plateau and Yavapai County with isolated coverage northeast of
the Mogollon Rim. Main threats remain to be small hail, gusty
winds, and heavy rainfall.

Long range models keep moisture locked in over northern Arizona
with a continuation of shower and thunderstorm activity . By
Wednesday, the flow over northern Arizona shifts to become more
southerly. This will open the door for more widespread activity
and increased moisture across the area. This will likely shift our
threats each day more toward a flash flooding concern. Scattered
to numerous storms are expected each afternoon through the rest of
the week.

&&

.AVIATION...For the 18Z package...Sct-nmrs shra/tsra and isold +tsra
03Z. Highest coverage along and southwest of the Mogollon Rim. Storm
motion switching to the northwest today. Local MVFR conditions
expected near heavier storms with hail and sfc wind gusts to 45kts.
VFR conditions are expected outside of any storm activity. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the week. Daytime relative
humidity values from 25 to 45 percent, with overnight recovery from
80 to 100 percent. Generally light winds, except near storms or
associated with outflows.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/MAS
AVIATION...TPS/Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai26 min
Jul 9, 6:44 PM MSTSpecial Weather StatementFGZCoconino46 min
Jul 10, 12:06 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 12:31 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.